Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Birmingham, AL

May 9, 2004Calhoun County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2004, 3:51 PM CDT for Calhoun County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 3:51 PM CDT (20:51 UTC)
Expired
May 9, 2004, 4:15 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Calhoun County, AL

The radar

The Atlanta radar (KFFC), 116 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 092051
SVRBHM
ALC015-092115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 415 PM CDT

* AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF JACKSONVILLE...MOVING NORTHWEST
  AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM  INCLUDE...MERRELLTON
...PIEDMONT SPRINGS...AND ASBERRY.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3389 8561 3386 8566 3385 8560 3381 8559
          3375 8567 3379 8575 3393 8587 3393 8567

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:57 PM CDT, 54 minutes earlier.

Area forecast discussion, May 9, 2:57 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT SUN MAY 9 2004

.SYNOPSIS...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EAST ALABAMA
DURING AFTERNOON HEATING.  A WEAK EASTERLY WAVE THAT PRODUCED A FEW
SHOWERS OVER GEORGIA THIS MORNING HAS NOW MOVED INTO EAST ALABAMA.
THIS SHOULD BE THE LAST OF THE 90+ DEGREE DAYS AS SOUTHEAST FLOW
BRINGS IN COOLER MARITIME AIRMASS.  THERE WILL BE SMALL CHANCES OF
RAIN NEXT FEW DAYS WITH BETTER CHANCES BY MID WEEK AS UPPER TROF OVER
SOUTHERN PLAINS STATES MOVES EASTWARD AND STALLS OUT NEAR MISSISSIPPI
RIVER.  SURFACE FRONT THAT WAS FORECAST BY GFS LATER IN THE WEEK
LOOKS LIKE IT MAY WASH OUT WEST OF ALABAMA...KEEPING RAIN CHANCES IN
FORECAST THRU THE WEEKEND.

&&

.SHORT TERM...(TONIGHT THRU WEDNESDAY)
EASTERLY WAVE WILL PRODUCE SCATTERED CONVECTION ACROSS EAST ALABAMA
THIS EVENING.  MODELS HAVE CONSISTENTLY BEEN ADVERTISING CONVECTION
ACROSS NORTH ALABAMA LATER TONIGHT.  I AM NOT SURE IF THIS IS JUST
WHATS LEFT OF EASTERLY WAVE...OR A NEW IMPULSE.  REGARDLESS...I WILL
GO WITH 20-30% POPS FOR ALL NORTHERN COUNTIES TONIGHT.  DOES NOT
APPEAR THERE WILL BE ANY SIGNIFICANT FORCING MECHANISM NEXT COUPLE
OF DAYS...OTHER THAN AFTERNOON HEATING.  UPPER TROF OVER TEXAS WILL
FINALLY GET CLOSE ENOUGH BY MID WEEK FOR INCREASED RAIN CHANCES.
RAISED HIGHS ON MONDAY AS MODELS SEEM TO BE COOLING OF AIRMASS TO
QUICKLY.  FORECAST THICKNESS VALUES ALSO SUGGEST WARMER TEMPS ON
MONDAY.

&&

.LONG TERM...(THURSDAY THRU SUNDAY)
UPPER PATTERN WILL BECOME MORE FAVORABLE FOR SHOWERS AND TSTMS
DURING THIS PERIOD...DUE TO SOUTHWEST FLOW ALOFT AND SOUTHERLY FLOW
AT THE LOW LEVELS.  BIGGEST CHALLENGE IS DETERMINING WHAT DAY HAS
BETTER RAIN CHANCE THAN OTHERS.  CURRENT THINKING IS THAT THURSDAY
AND SATURDAY OFFER BEST CHANCES...AS FRONT SINKS CLOSE TO AREA ON
SATURDAY.  TEMPS WILL BE NEAR NORMAL.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 63 85 63 82 63 / 30 20 10 20
MONTGOMERY 63 86 63 84 64 / 10 10 10 20
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

58/ROSE
Hazardous weather outlook, May 9, 3:08 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT SUN MAY 9 2004

ALZ011>015-017>050-092215-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
308 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A BAND OF SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE WESTWARD ACROSS
THE EASTERN HALF OF ALABAMA DURING THE REMAINDER OF THE AFTERNOON
AND EARLY EVENING HOURS.  A FEW OF THE STORMS WILL BE STRONG...
PRODUCING GUSTY WINDS OF 35 TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, May 9, 3:14 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT SUN MAY 9 2004

ALZ021-092100-
CLEBURNE-
314 PM CDT SUN MAY 9 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 400
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHEAST OF HEFLIN...MOVING NORTHWEST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EDWARDSVILLE AND
HEFLIN THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.

LAT...LON 3348 8557 3358 8538 3380 8551 3360 8564
Special weather statement, May 9, 3:23 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT SUN MAY 9 2004

ALZ019-092115-
CALHOUN-
323 PM CDT SUN MAY 9 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 415
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHEAST OF WEAVER...MOVING NORTHWEST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JACKSONVILLE AND
WEAVER THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.

LAT...LON 3380 8568 3366 8564 3363 8569 3363 8572
          3376 8590 3387 8578

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.